Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 228, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2007, 9:00 PM CDT for Finney County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2007, 9:00 PM CDT (02:00 UTC)
- Expired
- Jul 12, 2007, 9:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Finney County, KS
The radar
The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 9:10 PM CDT | HAIL 0.75 | Garden City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2723 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 130200 SVRDDC KSC055-130245- /O.NEW.KDDC.SV.W.0228.070713T0200Z-070713T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 900 PM CDT THU JUL 12 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS. * UNTIL 945 PM CDT * AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GARDEN CITY...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... GARDEN CITY... RURAL RESIDENCES OF WESTERN FINNEY COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3801 10101 3788 10082 3803 10056 3825 10085 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 130228 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 927 PM CDT THU JUL 12 2007 KSC055-130245- /O.CON.KDDC.SV.W.0228.000000T0000Z-070713T0245Z/ FINNEY KS- 927 PM CDT THU JUL 12 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR WESTERN FINNEY COUNTY... AT 925 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF GARDEN CITY...MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RESIDENCES NORTH OF GARDEN CITY. AT 910 PM CDT...PENNY SIZE HAIL WAS REPORTED IN GARDEN CITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3801 10101 3788 10082 3803 10056 3825 10085 $$ UMSCHEID
000 WWUS53 KDDC 130244 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 944 PM CDT THU JUL 12 2007 KSC055-130254- /O.EXP.KDDC.SV.W.0228.000000T0000Z-070713T0245Z/ FINNEY KS- 944 PM CDT THU JUL 12 2007 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FINNEY COUNTY EXPIRES AT 945 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...TORRENTIAL RAINS...AND SMALL HAIL WILL STILL BE POSSIBLE OVER FINNEY COUNTY MAINLY NORTH AND EAST OF GARDEN CITY. LAT...LON 3801 10101 3788 10082 3803 10056 3825 10085 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 12, 3:30 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT THU JUL 12 2007 .DISCUSSION... DAYS 1-2... 12Z UPPER AIR ANALYSIS INDICATES H3 JET HAS MANAGED TO PUSH SOUTH FROM CANADA ACROSS EASTERN ND SOUTH INTO ERN KS. 90-95KT JET STREAK MOVING ACROSS GREAT LAKES WITH A SECOND 90KT JET STREAK MOVING ACROSS EASTERN ND. SEVERAL S/WVS ARE PIVOTING AROUND UPPER LOW AT H5. ANOTHER S/WV IS FOUND MOVING ACROSS OK THIS MORNING. AN ABUNDANT AMOUNT OF MOISTURE AT H7 AND H85 CONTINUED TO BE PRESENT ACROSS WESTERN KS. H7 TEMPERATURES WERE GENERALLY IN THE SINGLE DIGITS ACROSS THE STATE. AT THE SURFACE, 15Z DATA INDICATED A STATIONARY FRONT WAS DRAPED ACROSS SOUTHERN OK. MAIN FORECAST CHALLENGE WILL BE POSSIBLE DEVELOPMENT OF ANOTHER MCS WITH HEAVY RAIN/SEVERE STORMS TONIGHT. MCS OVERNIGHT WEDNESDAY HAS LEFT SOME AREAS OF SOUTH CENTRAL KANSAS WITH HIGH WATER AND FLOODING. RAINFALL FROM 2 TO 5 INCHES HAS LEFT BEHIND SATURATED GROUND. CURRENTLY HAVE A FLOOD WATCH IN EFFECT FOR EASTERN TWO TIERS OF COUNTIES IN FA THROUGH FRIDAY MORNING. QUESTION WILL BE WHETHER OR NOT CANCELLATION IS NEEDED. DO THINK HEAVY RAIN WILL OCCUR IN CWA BUT AT PRESENT, IT APPEARS THAT CHANCES WILL BE FURTHER WEST TONIGHT. NOT MUCH HAS CHANGED OVER THE LAST COUPLE OF DAYS. MODELS CONTINUE TO AGREE ON BRINGING YET ANOTHER MCS ACROSS SOUTHWEST KANSAS. THETA-E RIDGE REMAINS OVER WESTERN KANSAS WITH H85-H3 STEERING FLOW PUSHING ANY COMPLEX TO THE SOUTHEAST OVERNIGHT TONIGHT. CORE OF LOW LEVEL JET NOSES INTO SOUTHERN KANSAS BY EVENING WITH PRECIPITABLE WATER IN EXCESS OF 2 INCHES. SEVERAL BOUNDARIES FROM PREVIOUS NIGHTS MCS ARE FLOATING AROUND FA. IN ADDITION, SFC TROUGH/STATIONARY FRONT EXTENDS FROM LOW INTO SW KANSAS. SBCAPE ACROSS WESTERN FA IN EXCESS OF 1000 J/KG WITH LIS WELL BELOW 0C. SHOULD SEE THUNDERSTORMS DEVELOP THIS AFTERNOON. SOME COULD BE SEVERE. STORMS WILL MERGE TO FORM AN MCS THAT WILL MOVE ACROSS SOUTHWEST KANSAS TONIGHT INTO FRIDAY MORNING. BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION WILL BE ACROSS SOUTHERN FA. CURRENTLY HAVE HIGHEST POPS ACROSS SOUTHERN TIER OF COUNTIES. BASED ON PRESENT INDICATIONS OF HIGHEST CHANCES FOR PRECIP WEST OF CURRENT FLOOD WATCH, WILL GO AHEAD AND REMOVE IT AT THIS TIME. THE SITUATION WILL HAVE TO BE MONITORED VERY CLOSELY GIVEN ALREADY SATURATED GROUND. STREAMS ARE STILL RESPONDING TO OVERNIGHT RAINFALL IN THIS REGION. BY FRIDAY, MCS SHOULD BE MOVING SOUTH INTO OK/TX LEAVING BEHIND CLEARING SKIES AND COOLER TEMPERATURES. SURFACE HIGH PRESSURE WILL BUILD ACROSS THE REGION. H85 TEMPERATURES INTO THE TEENS WILL PREVAIL ACROSS MUCH OF SOUTHWEST KANSAS. THIS WILL RESULT IN SURFACE HIGH TEMPERATURES IN THE LOWER TO MID 80S. BY SATURDAY, COLD FRONT WILL BE MOVING ACROSS THE REGION DURING THE DAY. COULD SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP IN ADVANCE OF THIS SYSTEM. WILL ADD SLIGHT CHANCE POPS TO THE FA TO ACCOUNT FOR POSSIBILITY. DEWPOINTS WILL DROP INTO THE 40S AND 50S BEHIND THIS FRONT THUS TIMING IS IMPORTANT TO THUNDERSTORM CHANCES DIMINISHING. DAYS 3-7... I BASICALLY STAYED THE COURSE WITH THE EXTENDED FORECAST TODAY. A SWITCH FROM THE COOLER AND WETTER GSDM STAGE 2 REGIME TO MORE OF A WARMER AND DRIER GSDM STAGE 1 REGIME OVER NORTH AMERICA WILL BE ARRIVING LATE IN THE WEEKEND. THE CLIMATE TOOLS ON THE CDC WEBSITE HAVE NOT BEEN UPDATED RECENTLY, HOWEVER USING SATELLITE IMAGERY FROM SSEC SHOWS THAT THE EASTWARD PROPAGATING CONVECTIVE SIGNAL THAT STARTED AROUND THE LAST WEEK OF JUNE ACROSS THE PACIFIC HAS FOR THE MOST PART VANISHED. THE CENTRAL PACIFIC IS NEARLY VOID OF CONVECTION WITH A CONSOLIDATION OCCURRING BACK TO THE WEST BETWEEN 90E AND 120E WHICH IS MORE CHARACTERISTIC OF A GSDM STAGE 1 PATTERN. THE WEEKEND WILL BE THE TRANSITION PERIOD BETWEEN THE 2 REGIMES. THE NUMERICAL MODEL GUIDANCE SUGGESTS THAT ONE MORE WAVE WILL ROTATE AROUND THE GREAT LAKES TROUGH OVER THE WEEKEND. THIS SYSTEM WILL PUSH A FRONT SOUTH THROUGH THE PLAINS WITH THE TAIL END LYING ACROSS SOUTHWEST KANSAS. A FEW STORMS COULD DEVELOP ALONG THE FRONT AND MOVE SOUTH ACROSS MY EASTERN COUNTIES SATURDAY NIGHT. FOR THIS REASON, I THREW IN SOME 20 POPS. I AM PLANNING ON KEEPING THE REMAINDER OF THE FORECAST DRY FOR NOW AS MODELS CONTINUE TO SHOW THE RIDGE SHIFTING EAST INTO THE ROCKIES/HIGH PLAINS EARLY NEXT WEEK. AS STATED BEFORE, THIS MAKES SENSE AND WOULD BE THE RESPONSE I WOULD EXPECT IN A GSDM STAGE 1 PATTERN. UNCERTAINTY DOES INCREASE SOME TOWARD WEDNESDAY AND THURSDAY HOWEVER AS MODELS CONTINUE TO FORECAST A WEAKNESS IN THE HEIGHT FIELD TRAPPED BENEATH THE UPPER RIDGE OVER OKLAHOMA OR TEXAS. THIS SYSTEM MAY COME CLOSE ENOUGH TO BRING A CHANCE FOR PRECIP BUT UNCERTAINTY JUST REMAINS TOO HIGH AT THE MOMENT TO THROW POPS IN. THE WEEK 2 FORECAST REMAINS UNCERTAIN SO WILL STICK WITH NEAR NORMAL FOR TEMPS/PRECIP FOR NOW. LACY && .AVIATION... WILL GO WITH THE SAME STRATEGY FOR THIS AFTERNOON AS I DID YESTERDAY. THUNDERSTORMS ARE DEVELOPING WEST OF THE TERMINALS AT THIS POINT BUT COULD DEVELOP OR MOVE EASTWARD LATER ON THIS AFTERNOON OR EVENING. A COMPLEX OF STORMS IS ORGANIZING OVER WESTERN NEBRASKA ALONG A COLD FRONT AND IS FORECAST TO MOVE SOUTHEAST ACROSS WESTERN KANSAS TONIGHT. THE BEST COURSE OF ACTION AT THIS POINT WILL BE TO JUST GO WITH VCTS UNTIL A BETTER IDEA OF THE EVOLUTION OF THIS EVENT IS ACHIEVED. A TEMPORARY PERIOD OF MVFR VSBYS AND CIGS IS POSSIBLE NEAR THUNDERSTORMS IF THEY HIT THE TERMINALS. DUE TO THE UNCERTAINTY WILL LEAVE MENTION OF THIS OUT OF THE TAFS. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 84 62 90 / 60 10 10 10 GCK 64 84 62 91 / 60 10 10 10 EHA 64 83 60 91 / 70 10 10 10 LBL 64 84 62 91 / 80 20 10 20 HYS 64 85 64 90 / 40 10 10 20 P28 67 85 65 90 / 70 20 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN30/27/27
Hazardous weather outlook, Jul 12, 3:30 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT THU JUL 12 2007 KSZ043-061>066-074>081-084>090-130945- SCOTT-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON- GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD- MEADE-CLARK-COMANCHE-BARBER- 330 PM CDT THU JUL 12 2007 /230 PM MDT THU JUL 12 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS WILL DEVELOP BY 500 PM CDT THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH LOCALIZED FLOODING. THE BEST CHANCE OF HEAVY RAINFALL WILL BE ALONG AND SOUTH OF A LINE FROM LARNED TO DODGE CITY TO SYRACUSE. A FEW OF THE STORMS MAY BE BRIEFLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-044>046-130945- TREGO-ELLIS-LANE-NESS-RUSH- 330 PM CDT THU JUL 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THESE STORMS WILL PROBABLY NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jul 12, 8:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT THU JUL 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 10 SE MEADE 37.18N 100.21W
07/12/2007 E1.00 INCH MEADE KS PUBLIC
&&
LACYLocal storm report, Jul 12, 8:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT THU JUL 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 9 E MEADE STATE PARK 37.15N 100.25W
07/12/2007 E1.00 INCH MEADE KS PUBLIC
&&
LACYSpecial weather statement, Jul 12, 8:18 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 818 PM CDT THU JUL 12 2007 KSZ088-130200- CLARK- 818 PM CDT THU JUL 12 2007 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK COUNTY... AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF ENGLEWOOD...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL CLARK COUNTY...INCLUDING THE CITY OF ASHLAND... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3725 10011 3706 10007 3705 9965 3738 9983 UMSCHEID
Special weather statement, Jul 12, 8:25 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 825 PM CDT THU JUL 12 2007 KSZ076-130215- HASKELL- 825 PM CDT THU JUL 12 2007 ...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY... AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES EAST OF RYUS...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. RESIDENTS IN HASKELL COUNTY...INCLUDING THE CITY OF SUBLETTE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3761 10109 3745 10109 3739 10073 3772 10078 UMSCHEID
Local storm report, Jul 12, 8:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT THU JUL 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 4 NE ULYSSES 37.62N 101.30W
07/12/2007 E0.88 INCH GRANT KS EMERGENCY MNGR
&&
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 21 min |
| Jul 12, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 48 min |
| Jul 12, 8:18 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| Jul 12, 8:25 PM CDT | Special Weather Statement | DDC | Haskell | 50 min |
| Jul 12, 9:21 PM CDT | Special Weather Statement | DDC | Gray | 39 min |
| Jul 12, 10:17 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 103 min |
| Jul 13, 4:45 AM CDT | Flash Flood Warning | DDC | Pawnee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.